Tennessee, 2006

Hail and Damaging Wind in Tennessee, May 9, 2006

May 9, 2006 · NWS MEG · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 10:00 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 9, 10:00 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 AM CDT TUE MAY 9 2006

.UPDATE...
ISSUED EARLIER UPDATES FOR PRECIP TRENDS AND SEVERE THUNDERSTORM
WATCH 314.

TRIMMED HIGH TEMPS DOWN ACROSS AREAS TO BE AFFECTED BY CONVECTION
AND RAISED TO LIKELY POPS. ALTHOUGH CONVECTION IS MOVING INTO MORE
STABLE AIR...DOESNT SEEM TO BE LOSING ITS PUNCH QUITE YET.
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

WAGNER
Hazardous weather outlook, May 9, 9:18 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 AM CDT TUE MAY 9 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101730-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1018 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE MID-
SOUTH TODAY AND TONIGHT.

A THUNDERSTORM COMPLEX MOVING OUT OF CENTRAL ARKANSAS WILL MOVE
ACROSS THE MID-SOUTH THROUGH THE AFTERNOON HOURS. A FEW STORMS WILL
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND AS THE PRIMARY
THREATS THROUGH ABOUT 3 PM. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 3 PM FOR WEST TENNESSEE...THE MISSOURI BOOTHEEL AND
MUCH OF NORTHEAST ARKANSAS.

AN AREA OF LOW PRESSURE AND ASSOCIATED STRONG UPPER LEVEL
DISTURBANCE WILL APPROACH THE MID SOUTH LATER TONIGHT. EXPECT
ADDITIONAL THUNDERSTORMS TO DEVELOP IN ADVANCE OF THIS SYSTEM
MAINLY AFTER MIDNIGHT. AN UNSTABLE AIRMASS COMBINED WITH
STRENGTHENING WIND FIELDS WILL ALLOW SOME OF THESE THUNDERSTORMS
TO BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE GREATEST THREAT FOR SEVERE WEATHER WITH THIS SYSTEM
WILL BE AFTER MIDNIGHT...MAINLY ALONG AND WEST OF A DYERSBURG TO
MEMPHIS TO CLARKSDALE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE ONGOING ACROSS THE MID SOUTH WEDNESDAY
MORNING AND WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE DAY. THE
ATMOSPHERE WILL REMAIN UNSTABLE AND WIND FIELDS WILL REMAIN
STRONG. THIS WILL SUPPORT THE CONTINUATION OF SEVERE WEATHER
THROUGH WEDNESDAY...ESPECIALLY FOR AREAS ALONG AND EAST OF THE
MISSISSIPPI RIVER. THESE STORMS WILL BE CAPABLE OF DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THESE THUNDERSTORMS
SHOULD COME TO AN END WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS FOR SEVERE WEATHER OPERATIONS IS REQUESTED
IN THE SEVERE THUNDERSTORM WATCH AREA...AND WILL BE POSSIBLE
ACROSS THE REST OF THE MID-SOUTH THROUGH WEDNESDAY EVENING.

In the hours before

Local storm report, May 9, 9:30 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HAIL             LYNN                    36.01N 91.25W
05/09/2006  M1.00 INCH       LAWRENCE           AR   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL IN DOWNTOWN LYNN

&&

MRM
Local storm report, May 9, 10:08 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1108 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HAIL             LYNN                    36.01N 91.25W
05/09/2006  M1.00 INCH       LAWRENCE           AR   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL IN DOWNTOWN LYNN

1052 AM     HAIL             LAFE                    36.21N 90.50W
05/09/2006  M0.75 INCH       GREENE             AR   TRAINED SPOTTER

&&
Local storm report, May 9, 10:26 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1126 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HAIL             LYNN                    36.01N 91.25W
05/09/2006  M1.00 INCH       LAWRENCE           AR   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL IN DOWNTOWN LYNN

1052 AM     HAIL             LAFE                    36.21N 90.50W
05/09/2006  M0.75 INCH       GREENE             AR   TRAINED SPOTTER

1117 AM     HAIL             ARBYRD                  36.05N 90.24W
05/09/2006  M0.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

&&
Local storm report, May 9, 11:07 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1207 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HAIL             LYNN                    36.01N 91.25W
05/09/2006  M1.00 INCH       LAWRENCE           AR   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL IN DOWNTOWN LYNN

1052 AM     HAIL             LAFE                    36.21N 90.50W
05/09/2006  M0.75 INCH       GREENE             AR   TRAINED SPOTTER

1100 AM     HAIL             MARMADUKE               36.19N 90.39W
05/09/2006  E0.88 INCH       GREENE             AR   TRAINED SPOTTER

            WINDSHIELD BROKEN FROM LARGE HAIL

1117 AM     HAIL             ARBYRD                  36.05N 90.24W
05/09/2006  M0.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

&&
Special weather statement, May 9, 11:28 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1228 PM CDT TUE MAY 9 2006

TNZ048-049-091800-
LAUDERDALE TN-TIPTON TN-
1228 PM CDT TUE MAY 9 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAUDERDALE AND TIPTON
COUNTIES.

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM ASHPORT TO 9 MILES
SOUTHWEST OF FULTON AT 1228 PM CDT...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAUDERDALE AND TIPTON COUNTIES...INCLUDING THE CITY OF
COVINGTON...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Paducah radar (KPAH), 106 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 9, 12:25 PM CST to 12:30 PM CST
Where
Carroll County, Mc Kenzie
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.133, -88.517

Straight line winds knocked down some trees and power lines between McKenzie and Huntingdon. Some shingle damage to homes occurred just northeast of Huntingdon.

Hail, Shelby

When
May 9, 12:25 PM CST to 12:30 PM CST
Where
Shelby County, Memphis
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
35.133, -90.017

Hail, Hardeman

When
May 9, 1:40 PM CST to 1:45 PM CST
Where
Hardeman County, 4 mi W of Lisbon
Measured
0.75 in hail
Property damage
$3,000
Reported by
POST OFFICE
Coordinates
35.117, -88.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509498, 5509499, 5509500.